Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Bilateral series and Ramanujan's radial limits

Authors: J. Bajpai, S. Kimport, J. Liang, D. Ma and J. Ricci
Journal: Proc. Amer. Math. Soc. 143 (2015), 479-492
MSC (2010): Primary 11F37, 33D15
Published electronically: October 22, 2014
MathSciNet review: 3283638
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Ramanujan's last letter to Hardy explored the asymptotic properties of modular forms, as well as those of certain interesting $ q$-series which he called mock theta functions. For his mock theta function $ f(q)$, he claimed that as $ q$ approaches an even order $ 2k$ root of unity $ \zeta $,

$\displaystyle \lim _{q\to \zeta } \big (f(q) - (-1)^k (1-q)(1-q^3)(1-q^5)\cdots (1-2q + 2q^4 - \cdots )\big ) = O(1),$

and hinted at the existence of similar statements for his other mock theta functions. Recent work of Folsom-Ono-Rhoades provides a closed formula for the implied constant in this radial limit of $ f(q)$. Here, by different methods, we prove similar results for all of Ramanujan's 5th order mock theta functions. Namely, we show that each 5th order mock theta function may be related to a modular bilateral series and exploit this connection to obtain our results. We further explore other mock theta functions to which this method can be applied.

References [Enhancements On Off] (What's this?)

  • [1] George E. Andrews and F. G. Garvan, Ramanujan’s “lost” notebook. VI. The mock theta conjectures, Adv. in Math. 73 (1989), no. 2, 242–255. MR 987276,
  • [2] Nathan J. Fine, Basic hypergeometric series and applications, Mathematical Surveys and Monographs, vol. 27, American Mathematical Society, Providence, RI, 1988. With a foreword by George E. Andrews. MR 956465
  • [3] A. Folsom, K. Ono, and R. Rhoades, $ q$-series and quantum modular forms, submitted for publication.
  • [4] A. Folsom, K. Ono, and R. Rhoades, Ramanujan's radial limits, submitted for publication.
  • [5] George Gasper and Mizan Rahman, Basic hypergeometric series, Encyclopedia of Mathematics and its Applications, vol. 35, Cambridge University Press, Cambridge, 1990. With a foreword by Richard Askey. MR 1052153
  • [6] B. Gordon and R. McIntosh, A survey of the classical mock theta functions, Partitions, $ q$-series, and modular forms, Dev. Math. 23, Springer-Verlag, New York, 2012, 95-244.
  • [7] M. Griffin, K. Ono, and L. Rolen Ramanujan's mock theta functions, Proceedings of the National Academy of Sciences, USA, 110, No. 15 (2013), pages 5765-5768.
  • [8] Dean Hickerson, A proof of the mock theta conjectures, Invent. Math. 94 (1988), no. 3, 639–660. MR 969247,
    Dean Hickerson, On the seventh order mock theta functions, Invent. Math. 94 (1988), no. 3, 661–677. MR 969248,
  • [9] Daniel S. Kubert and Serge Lang, Modular units, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 244, Springer-Verlag, New York-Berlin, 1981. MR 648603
  • [10] Ken Ono, The web of modularity: arithmetic of the coefficients of modular forms and 𝑞-series, CBMS Regional Conference Series in Mathematics, vol. 102, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 2004. MR 2020489
  • [11] G. N. Watson, The Mock Theta Functions (2), Proc. London Math. Soc. S2-42, no. 1, 274. MR 1577032,
  • [12] D. Zagier, Ramanujan's mock theta functions and their applications (after Zwegers and Ono-Bringmann), Séminaire Bourbaki Vol. 2007/2008, Astérisque No. 326 (2009), Exp. No. 986, vii-viii, 143-164 (2010). MR2695321 (2011k:11049).
  • [13] S. P. Zwegers, Mock 𝜃-functions and real analytic modular forms, 𝑞-series with applications to combinatorics, number theory, and physics (Urbana, IL, 2000) Contemp. Math., vol. 291, Amer. Math. Soc., Providence, RI, 2001, pp. 269–277. MR 1874536,
  • [14] S. Zwegers, Mock theta functions, Ph.D. Thesis (Advisor: D. Zagier), Universiteit Utrecht, 2002.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11F37, 33D15

Retrieve articles in all journals with MSC (2010): 11F37, 33D15

Additional Information

J. Bajpai
Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta T6G 2G1. Canada

S. Kimport
Affiliation: Department of Mathematics, Yale University, New Haven, Connecticut 06520

J. Liang
Affiliation: Department of Mathematics, University of Florida, Gainesville, Florida 32601

D. Ma
Affiliation: Department of Mathematics, University of Arizona, Tucson, Arizona 85721

J. Ricci
Affiliation: Department of Mathematics, Wesleyan University, Middletown, Connecticut 06459

Received by editor(s): April 24, 2013
Published electronically: October 22, 2014
Additional Notes: This project is the result of participation in the 2013 Arizona Winter School.
Communicated by: Ken Ono
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.